Identifying Fentanyl: What Does Fentanyl Look, Taste, and Smell Like?

Identifying Fentanyl What Does Fentanyl Look, Taste, and Smell Like

Fentanyl is a synthetic opioid that is available by prescription to treat severe pain. While fentanyl has medicinal uses, the version of it that is circling the street is different. Referred to as “illicitly-manufactured fentanyl” (IMF), street fentanyl is not regulated for safety, which is why it leads to thousands of overdose deaths each year.

According to the National Institute on Drug Abuse (NIDA), there were 70,601 overdose deaths in 2021 caused by synthetic opioids like fentanyl.[1]

Unfortunately, many drugs on the street (including various pills and powdered drugs like cocaine) contain lethal amounts of fentanyl. This might be due to drug dealers attempting to stretch out their product by using an adulterant or cross-contamination. Either way, it makes any kind of drug abuse even more dangerous than usual.

Fentanyl is usually a powder that ranges from white to light brown and is tasteless and odorless. As a result, it can be impossible to tell if your drugs are laced with fentanyl unless you use testing strips.

How to Identify Fentanyl By Look, Taste, and Smell

Fentanyl is up to 100 times more potent than morphine, which makes it incredibly dangerous to abuse. One single dose of illicitly manufactured fentanyl can lead to a life-threatening overdose.

What Does Fentanyl Look Like?

Fentanyl usually comes in powder form. The powder can range from white to light brown, making it extremely difficult to tell if it’s been mixed in with another powder.

When fentanyl is on its own, it might be white or off-white. If it is mixed in with other drugs, the powder might take on a brown or tannish tint.

Since it is difficult to identify whether your drugs have fentanyl in them based on sight, you should never rely on this to determine if a substance is safe to use.

How Does Fentanyl Taste?

While some people claim that fentanyl tastes sweet, there is no evidence to prove that this is common. Unfortunately, fentanyl can taste different depending on who manufactured it and what drugs it is combined with. In some cases, fentanyl has no taste at all.

Either way, trying to test your drugs for fentanyl by tasting it is dangerous. By tasting the drugs, you will get some of them inside of your system. If you take too much, you could experience a fentanyl overdose, as even small amounts of this drug can be lethal.

What Does Fentanyl Smell Like?

If you regularly abuse a drug like heroin, you know it smells distinct, often sour or acidic. While many drugs have a recognizable smell, fentanyl tends to be odorless. This makes it easy for drug manufacturers and dealers to use it as an adulterant in other substances.

Since fentanyl tends to be odorless, tasteless, and difficult to identify by looking at it, you should never rely on these techniques to determine if your drugs are laced.

How to Prevent a Fentanyl Overdose Using Testing Strips

While any type of substance abuse is dangerous, fentanyl becoming a popular adulterant has made it tens of times more risky to misuse drugs. Unfortunately, this fact alone will not stop people from abusing substances they buy off of the street. If you are going to continue using drugs that are not regulated for safety, it’s important to know how to prevent a fentanyl overdose.

The only way to ensure that your drugs do not contain fentanyl is to use a testing strip. If your city has a needle exchange program or harm reduction program, you can often obtain testing strips there. If not, there are plenty of free programs online that dispense fentanyl testing strips.

To use a testing strip, you have to dissolve a small amount of a substance in water. Then, you hold the testing strip in the solution for 15 seconds. After this, you should be able to check the test to see if it is positive for fentanyl.

If you find fentanyl in your drugs, please refrain from using them. There is no way to tell exactly how much fentanyl your substances contain, which means you could accidentally ingest a lethal dose.

What to Do When Someone is Experiencing an Overdose

If you believe someone is experiencing an overdose, the first thing you should do is contact emergency services.

After help is called, administer naloxone if it is available. While Narcan will only be effective if someone is overdosing on an opioid like fentanyl, it will not hurt if their overdose is from another type of drug. If the person still does not respond, start rescue breathing by taking the following steps:[2]

  • Ensure the airway is clear
  • Place one hand on the person’s chin and tilt their head back while pinching their nose
  • Place your hand over the person’s mouth to make a seal and give two slow breaths
  • The person’s chest should rise while their stomach remains still
  • Follow up with one breath every 5 seconds

If the naloxone works, the person will still require medical assistance because the effects of some opioids can last longer than the effects of naloxone. If the person overdosed on a time-released opioid, they could experience another overdose later on. As a result, the person should always be taken to the hospital for treatment and observation.

Find Help for Fentanyl Abuse and Addiction

If you or a loved one struggles with fentanyl addiction, it’s time to seek help. At Moving Mountains Recovery Center, we can provide you with the support and tools you need to achieve long-term recovery.

Our approach stands out from the average substance abuse treatment center because we make recovery rewarding and fulfilling. While receiving individualized care to heal from addiction, clients also engage in adventure therapies, therapeutic recreation, and other hands-on activities. The goal of this type of dynamic, immersive treatment is to help you find a new life that is so full of passion that there is no room left for drugs and alcohol.

To learn more about our fentanyl addiction treatment program, contact us today.

References:

  1. The National Institute on Drug Abuse (NIDA): Drug Overdose Death Rates, Retrieved December 2023 From https://nida.nih.gov/research-topics/trends-statistics/overdose-death-rates
  2. Town of Acton Massachusetts: How to Respond to an Overdose, Retrieved December 2023 From https://www.acton-ma.gov/619/Responding-to-an-Overdose
how long does klonopin show on a drug test

Get Addiction Help Now

(973) 315-6121(973) 315-6121
RECOVER WITH US

    Take The First Step to a New Life

    Transform daydreams into realities

    Moving Mountains takes a whole-person approach to recovery by offering a continuum of care, clinically proven treatments, and holistic healing. We work closely with you to identify your unique needs, facilitate individualized treatments, and help you establish a foundation upon which your recovery–and the rest of your life–can grow. Our compassionate, friendly staff is available 24-hours a day to take your call and help you begin your recovery journey.

    Combatting the ever-growing drug epidemic that this country faces begins with you. Make the most of our vast knowledge of addiction treatment and our proven ability to change lives. Let’s Move Mountains together. Take the first step towards a new, better life by giving us a call today.


    Get Addiction Help Now
    (973) 315-6121
    Representatives available now.
    Skip to content